Advertisement

Freezing of Living Cells: Mathematical Models and Design of Optimal Cooling Protocols

  • Nikolai D. BotkinEmail author
  • Karl-Heinz Hoffmann
  • Varvara L. Turova
Chapter
Part of the International Series of Numerical Mathematics book series (ISNM, volume 160)

Abstract

Two injuring effects of cryopreservation of living cells are under study. First, stresses arising due to non-simultaneous freezing of water inside and outside of cells are modeled and controlled. Second, dehydration of cells caused by earlier ice building in the extracellular liquid compared to the intracellular one is simulated. A low-dimensional mathematical model of competitive ice formation inside and outside of living cells during freezing is derived by applying an appropriate averaging technique to partial differential equations describing the dynamics of water-to-ice phase change. This reduces spatially distributed relations to a few ordinary differential equations with control parameters and uncertainties. Such equations together with an objective functional that expresses the difference between the amount of ice inside and outside of a cell are considered as a differential game. The aim of the control is to minimize the objective functional, and the aim of the disturbance is opposite. A stable finite-difference scheme for computing the value function is applied to the problem. On the base of the computed value function, optimal cooling protocols ensuring simultaneous freezing of water inside and outside of living cells are designed. Thus, balancing the inner and outer pressures prevents cells from injuring. Another mathematical model describes shrinkage and swelling of cells caused by their osmotic dehydration and rehydration during freezing and thawing. The model is based on the theory of ice formation in porous media and Stefan-type conditions describing the osmotic inflow/outflow related to the change of the salt concentration in the extracellular liquid. The cell shape is searched as a level set of a function which satisfies a Hamilton-Jacobi equation resulting from a Stefan-type condition for the normal velocity of the cell boundary. Hamilton-Jacobi equations are numerically solved using finite-difference schemes for finding viscosity solutions as well as by computing reachable sets of an associated conflict control problem. Examples of the shape evolution computed in two and three dimensions are presented

Keywords

Optimal cooling rate differential game Hamilton-Jacobi equations finite-difference scheme reachable sets 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Batycky R.P., Hammerstedt R., Edwards D.A., Osmotically driven intracellular transport phenomena, Phil. Trans. R. Soc. Lond. A. 1997. Vol. 355. P. 2459–2488.CrossRefzbMATHGoogle Scholar
  2. 2.
    Botkin N.D., Approximation schemes for finding the value functions for differential games with nonterminal payoff functional, Analysis 1994. Vol. 14, no. 2. P. 203–220.Google Scholar
  3. 3.
    Botkin N.D., Hoffmann K-H., Turova V.L., Stable Solutions of Hamilton-Jacobi Equations. Application to Control of Freezing Processes. German Research Society (DFG), Priority Program 1253: Optimization with Partial Differential Equations. Preprint-Nr. SPP1253-080 (2009). http://www.am.uni-erlangen.de/home/spp1253/wiki/images/7/7d/Preprint-SPP1253-080.pdf
  4. 4.
    Caginalp G., An analysis of a phase field model of a free boundary, Arch. Rat. Mech. Anal. 1986. Vol. 92. P. 205–245.CrossRefzbMATHMathSciNetGoogle Scholar
  5. 5.
    Chen S.C., Mrksich M., Huang S., Whitesides G.M., Ingber D.E., Geometric control of cell life and death, Science. 1997. Vol. 276. P. 1425–1428.CrossRefGoogle Scholar
  6. 6.
    Crandall M.G., Lions P.L., Viscosity solutions of Hamilton-Jacobi equations, Trans. Amer. Math. Soc. 1983. Vol. 277. P. 1–47.CrossRefzbMATHMathSciNetGoogle Scholar
  7. 7.
    Crandall M.G., Lions P.L., Two approximations of solutions of Hamilton-Jacobi equations, Math. Comp. 1984. Vol. 43. P. 1–19.CrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    Frémond M., Non-Smooth Thermomechanics. Berlin: Springer-Verlag, 2002. 490 p.zbMATHGoogle Scholar
  9. 9.
    Hoffmann K.-H., Jiang Lishang., Optimal control of a phase field model for solidification, Numer. Funct. Anal. Optimiz. 1992. Vol. 13, no. 1,2. P. 11–27.CrossRefzbMATHGoogle Scholar
  10. 10.
    Hoffmann K.-H., Botkin N.D., Optimal control in cryopreservation of cells and tissues, in: Proceedings of Int. Conference on Nonlinear Phenomena with Energy Dissipation. Mathematical Analysis, Modeling and Simulation, Colli P. (ed.) et al., Chiba, Japan, November 26–30, 2007. Gakuto International Series Mathematical Sciences and Applications 29, 2008. P. 177–200.Google Scholar
  11. 11.
    Hoffmann K.-H., Botkin N.D., Optimal Control in Cryopreservation of Cells and Tissues, Preprint-Nr.: SPP1253-17-03. 2008.Google Scholar
  12. 12.
    Isaacs R. Differential Games. New York: John Wiley, 1965. 408 p.zbMATHGoogle Scholar
  13. 13.
    Malafeyev O.A., Troeva M.S. A weaksol ution of Hamilton-Jacobi equation for a differential two-person zero-sum game, in: Preprints of the Eight Int. Symp. On Differential Games and Applications, Maastricht, Netherland, July 5–7, 1998, P. 366–369.Google Scholar
  14. 14.
    Mao L., Udaykumar H.S., Karlsson J.O.M., Simulation of micro scale interaction between ice and biological cells, Int. J. of Heat and Mass Transfer. 2003. Vol. 46. P. 5123–5136.CrossRefzbMATHGoogle Scholar
  15. 15.
    Krasovskii N.N, Subbotin A.I., Positional Differential Games. Moscow: Nauka, 1974. p. (in Russian).Google Scholar
  16. 16.
    Krasovskii N.N., Control of a Dynamic System. Moscow: Nauka, 1985. 520 p. (in Russian).Google Scholar
  17. 17.
    Krasovskii N.N., Subbotin A.I., Game-Theoretical Control Problems. New York: Springer, 1988. 518 p.CrossRefzbMATHGoogle Scholar
  18. 18.
    Patsko V.S., Turova V.L., From Dubins’ car to Reeds and Shepp’s mobile robot, Comput. Visual. Sci. 2009. Vol. 13, no. 7. P. 345–364.CrossRefMathSciNetGoogle Scholar
  19. 19.
    Souganidis P.E., Approximation schemes for viscosity solutions of Hamilton-Jacobi equations, J. Differ. Equ. 1985 Vol. 59. P. 1–43.CrossRefzbMATHMathSciNetGoogle Scholar
  20. 20.
    Subbotin A.I., Chentsov A.G., Optimization of Guaranteed Result in Control Problems. Moscow: Nauka, 1981. 287 p. (in Russian).Google Scholar
  21. 21.
    Subbotin A.I., Generalized Solutions of First Order PDEs. Boston: Birkh¨auser, 1995. 312 p.Google Scholar

Copyright information

© Springer Basel AG 2012

Authors and Affiliations

  • Nikolai D. Botkin
    • 1
    Email author
  • Karl-Heinz Hoffmann
    • 1
  • Varvara L. Turova
    • 1
  1. 1.Department of MathematicsTechnische Universität MünchenGarchingGermany

Personalised recommendations